Tornadoes · United States · Missouri · 2017

EF1 tornado, Brumley, Missouri, December 4, 2017

This EF1 tornado ran 0.4 miles across Miller County on December 4, 2017, touching down at 6:18 PM CST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 4, 2017
Touchdown
6:18 PM CST (00:18 UTC)
Lifted
6:19 PM CST (00:19 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Miller County
Touchdown point
38.039, -92.488
Lift-off point
38.043, -92.482
Record number
1712041818-01

The damage survey

4 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 99 mph.

  • Collapse of roof on house, 3 hardwood trees uprooted...two outbuildings destroyed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong cold front produced severe thunderstorms with damaging winds and small hail. There was one confirmed tornado which resulted in damage.

A NWS storm survey revealed that an EF-0 tornado was on the ground for about 0.4 miles. The tornado damaged a house, multiple trees, and an outbuilding. The tornado was on the ground for about a minute with maximum estimated wind speeds up to 99 mph and a maximum width of 100 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 20:35 UTC and running to 00:51 UTC.

Issued (UTC)ExpiredProductOffice
20:35 UTC00:51 UTCSevere Thunderstorm WatchSGF
23:09 UTC23:41 UTCSevere Thunderstorm WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Dec 4, 5:22 PM CST, 56 minutes earlier.

Area forecast discussion, Dec 4, 5:22 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
522 PM CST Mon Dec 4 2017

...00Z Aviation Update...

.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM CST Mon Dec 4 2017

Strong southerly winds buffeting the area this afternoon with gusts
as high as 45 mph in a few locations. Expect these strong winds to
continue the remainder of the afternoon ahead of the cold front
over Kansas.

Plume of upper 50s to near 60 dew points have spread into the area
ahead of the front. Convection beginning to develop near Kansas City
and further development to the south is expected over the next few
hours and then blossom as it heads eastward ahead of the cold front.
Ample deep layer shear and mixed layer and surface based capes near
1000 j/kg will lead to a severe weather threat into the evening
hours. However, instability does drop off later this evening, so
window of opportunity for severe looks to be between 22Z-03Z. Short
term models indicating this activity clearing the eastern counties
around midnight or shortly there after. Pressure gradient remains
strong behind the front with rather strong cold air advection. This
will drop temperatures down into the lower 30s by morning and
combined with the winds will see wind chills in the 20s for the
morning commute.

Colder and drier air expected for the day Tuesday. Even with the
expected sunshine by afternoon highs will only be in the 40s. Winds
will make it feel even colder. These winds and drier air will also
lead to an elevated fire danger for the afternoon hours.

.LONG TERM...(Tuesday Night through Monday)
Issued at 237 PM CST Mon Dec 4 2017

The Wednesday through Saturday time frame will see below normal
temperatures as a large trough over the eastern Conus allows colder
air to drop southward into southeast Kansas and the Missouri Ozarks.
Both the GFS and ECMWF shows a re-enforcing shot of cold air towards
the end of end of the week as a shortwave drops south through the
flow, which could bring a little light snow/flurries or sprinkles to
those areas, depending on timing. Medium range models have offered
different tracks with these model differences leading to low
confidence.

As we head into the latter part of the weekend and into early next
week, the west coast ridge nudges eastward. Although northwest flow
will continue over the area, rising heights will lead to a slight
warming trend with dry weather expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 522 PM CST Mon Dec 4 2017

Strong cold front pushing through central to southwest Missouri
will continue pushing through KSGF and KBBG in the next few hours.
Narrow band of storms will be affecting the KSGF and KBBG
terminals through 02Z. Expect some MVFR/IFR ceilings and
visibilities within the convective elements.

VFR flight conditions then expected the remainder of the taf
period with northwest winds at 10 to 20 knots through much of the
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Dec 4, 3:19 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
319 PM CST Mon Dec 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
319 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

  Thunderstorms are developing across southeast Kansas and far
  western Missouri ahead of a cold front. There remains a slight
  risk for strong to severe storms as instability and vertical
wind
  shear continue to increase ahead of the front. Damaging wind
gusts
  up to 70 mph will be the main threat. Some small hail up
quarter
  size could be possible. An isolated tornado will also be
possible,
  mainly between the hours of 5 PM and 9 PM.

  Southerly winds will gust to 35 to 40 mph at times late this
  afternoon ahead of the front. Northwest winds behind the front
will
  also gust up to 35 mph later tonight through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Increasing winds and drier air behind the front will lead to an
  elevated fire weather risk from Tuesday through Thursday.
  Northerly wind gusts could be up to 30 mph mid week.

  Wind chills in the single digits will be possible by the end of
  the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed across southeast Kansas and western
  Missouri through late afternoon, and early this evening across the
  eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Dec 4, 5:32 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             STOVER                  38.44N 92.99W
12/04/2017  E0.75 INCH       MORGAN             MO   BROADCAST MEDIA

&&

MMT
Local storm report, Dec 4, 5:35 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             LINCOLN                 38.39N 93.33W
12/04/2017  E0.88 INCH       BENTON             MO   PUBLIC

&&

MMT
Special weather statement, Dec 4, 5:51 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
551 PM CST MON DEC 4 2017

MOZ090-091-050015-
Greene MO-Webster MO-
551 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WEBSTER AND GREENE
COUNTIES UNTIL 615 PM CST...

At 551 PM CST, Doppler radar was tracking a strong thunderstorm near
Willard, or 10 miles north of Republic, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Springfield...                    Republic...
Battlefield...                    Willard...
Rogersville...                    Strafford...
Fair Grove...                     Brookline...
Elkland...                        Glidewell...
Ebenezer...                       Bassville...
Turners...                        Bois D'arc...
Cave Springs...                   Galloway...

This includes Interstate 44 between mile markers 65 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.

LAT...LON 3709 9351 3737 9352 3742 9321 3742 9308
      3744 9307 3745 9302 3709 9298
TIME...MOT...LOC 2351Z 261DEG 37KT 3727 9350

Hatch
Local storm report, Dec 4, 5:55 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     1 NNE BOIS D'ARC        37.27N 93.50W
12/04/2017  E50 MPH          GREENE             MO   TRAINED SPOTTER

&&

MMT
Local storm report, Dec 4, 6:02 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     4 S WILLARD             37.24N 93.42W
12/04/2017  E40 MPH          GREENE             MO   AMATEUR RADIO

            ALSO PEA SIZED HAIL 2.5 MILES WEST OF NWS
            SPRINGFIELD ON HIGHWAY EE.

&&

MMT
Local storm report, Dec 4, 6:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             4 NNE SPRINGFIELD       37.25N 93.26W
12/04/2017  E0.75 INCH       GREENE             MO   AMATEUR RADIO

            NEAR MILE MARKER 80 ON I-44.

&&

MMT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

0.3 hours before the tornado, 172 km from the path. December 5, 2017.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 507 joules per kilogram, CIN -5, lifted condensation level 845 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2017-12-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 342 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
527 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

11.7 hours after it, 172 km from the path. December 5, 2017.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -68116, lifted condensation level 935 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2017-12-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -275 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-68116 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
-275 m²/s²
0-3 km storm-relative helicity
-212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.0 K/km

Open this sounding in Storm Lab

The radar

The Springfield radar (KSGF), 120 km away, was scanning. The volume nearest the touchdown began at 00:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:41 UTCTSTM WND DMG3 Nnw EnonMoniteau, MOHOUSE WITH ROOF DAMAGE AND SHED DAMAGED AT INTERSECTION OF FAHRNI ROAD AND MORROW ROAD. DAMAGE PATH ABOUT HALF A MILE LONG.
23:50 UTCTSTM WND DMG2 Wsw RussellvilleMoniteau, MOSEVERAL TREES UPROOTED. METAL OUTBUILDING ROOFS BLOWN OFF. TIME ESTIMATED FROM RADAR. FACEBOOK REPORT.
00:18 UTCTSTM WND DMG3 S BrumleyMiller, MODAMAGE TO ROOF OF A HOME, BIG METAL BARN DAMAGED, SOME TREES DOWN OFF OF STATE HIGHWAY C SOUTH OF BRUMLEY. TIME ESTIMATED.
00:18 UTCTORNADO3 S BrumleyMiller, MOA NWS SURVEY REVEALED THAT AN EF-1 TORNADO TRACKED FROM THIS LOCATION FOR 0.37 MILE PRODUCING DAMAGE TO A HOUSE, TREES AND OUTBUILDING. THE DURATION OF THE TORNADO EVENT WAS 1 MINUTE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of December 4, 2017

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 44:54 PM CSTEF1Randolph, MO10.0302$200,000
December 45:13 PM CSTEF2Clark, MO to IA8.0501$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.